Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

Sign in to follow this  
BeeRae22

Pros and cons of steroids?

Recommended Posts

My dd (8) has finally seen a big improvement since starting minocycline.... Improved behaviors, and began eating after 8+ months of restricted eating due to severe ocd related fear of choking and swallowing. I thought she was at about 90%, but realize now that she's really about 80% :( I think steroids may be the next step, but I haven't done much research yet. What's been your experience? Something about steroids for an 8 yr old makes me nervous, but I guess daily abx used to make me feel the same way, and it's been 7 months now! Just wondering what benefits and improvements people have seen, and any serious or harmful side effects experienced?

Share this post


Link to post
Share on other sites

Does your daughter have any tics? Steriods can make this condition worse. My son has vocal tics and he can do steroids for about 5 days and then his tics will get worse. So for that reason, our doctor does not use the steroids unless his chest becomes inflammed with an infection or virus. This has been our experience with steroids.

Share this post


Link to post
Share on other sites

Steroids are what finally pushed DS into a lasting remission. He was age 13 and 85 lbs at the time and started with 35 mg for two days, then reduce to 30, etc. for a total of 21 days on steroids.

 

In DS's case, it was clear that there was residual inflammation. We could tell because his behavior on ibuprofen 3x daily was markedly better and calmer with less OCD than without the ibu. So we knew anti-inflammatories might help. You might want to try liquid advil - proper dose for her age/weight - 3x daily for a few days and see if you see a difference. If yes, steroids may be worth considering.

Share this post


Link to post
Share on other sites

My daughter has several reasons why we shouldn't use steriods. However, desperate times call for desperate measures right? She has Lyme and she also has tics. In the past she has gotten so bad I would have tried anything. We have used steriods on several occasions. Different lengths of time, different doses, etc..until we have found her sweet spot so to speak. When we go too high on the dose her tics get crazy. The longer we go the worse the tics get. So we keep the dose as high as we can without making her miserable with tics and go as long as we can before they explode (if that makes sense). I admit, it has been purely trial and error on my part and she has been a bit of a guiney pig. But I'm a nurse and I guess I'm more comfortable with that sort of thing than some may be.

 

She is 10 years old (almost 11), and weighs almost 90 lbs. I can give her 10-12mg per day divided into 2 doses and she can go about 10 days. On day 7 or 8 I start weaning, depending on how the tics are and how much prednisone I have on hand. If she starts ticcing badly before then I will immediately start weaning her off. This is really a low dose considering what she could get by guidelines, but it's all she can handle before the tics kick in. It will increase them slightly but not to the point that it bothers her.

 

Another thing is that while she is on the steriods she will increase her irritablilty. Some people think this means that it is making them worse and stop them. Reality is that steriods make the general population irritable. So it's not unusual to see a PANS kid get more moody and even have a few more rages and irritability. This is the nature of steriods. It also makes them hungry and have a hard time sleeping. Again, a natural side effect of steriods. If you tough it out, you will see some nice results at the end.

 

So, JMHO, I think what many people think is a "bad reaction" to steriods in their kids is really just normal side effects that are amplified because our kids already start out with some of these issues in place. It's all about what you can handle and what your child can deal with in order to get the desired effect. Again, this is just my opinion based on my experience. A lot of kids react differently based on their immune system, current infectious processes, etc. You have to make the best decision based on your experience with your child. Best of luck.

 

Dedee

Share this post


Link to post
Share on other sites

We too are dealing with chronic infections of Lyme et al. I am sure you have heard that steroids can suppress the immune response and therefore give infections a leg up.

 

With that said and similar to Dedee's experience my friend with chronic Lyme has been on a low dose of steroids for over a year to help with adrenal fatigue with great result. Our older son who was born with Lyme also had a temporary great result with steroids when we first felt PANDAS was his only issue.

 

However, I was given steroids while pregnant with twins starting at 35 weeks gestation for a full body rash. I did not realize I had chronic lyme at the time and the steroids were a disaster for me. My blood pressure sky rocketed and I started having about 6 seizures a day. Within about 10 days of starting steroids the twins needed to be delivered due to my bad state. It took several weeks for things to calm down post delivery. Then slowly I developed more Lyme like symptoms and at about 15 months post pregnancy had almost every Fibromyalgia symptom listed. All of these symptoms have resolved with treatment.

 

We have not used steroids with our children since discovering Lyme as a result of my experience. We do use ongoing natural anti-inflammatories daily of Enhansa and Maxi-Flavone to deal with inflammation and occasional Advil. All our children's C4a's were tested and their results were normal even with a mold issue.

 

C4a is an inflammation marker and should be tested. It can be used as a bench mark. Any result above 10,000 typically indicates a mold or biotoxin issue. However, like us a normal C4a result does not rule out a mold or biotoxins.

Share this post


Link to post
Share on other sites

Steroids are contraindicated with any infectious disease. Lowering the immune system is the worst possible thing one can due with an infectious disease.

Share this post


Link to post
Share on other sites

Excellent responses in the comments above--Our experience has been over 6 years with two kids, and both have been treated with strong steroid bursts, at times for a month at a time.

 

No big deal. One d diagnosed with lyme, both with PANS.

Both benefited from the treatment -- it diminished inflammation--worked well.

 

I was afraid to try it at first, but our PANS doctor recommended, in fact, it was recommended the first time with my first-flairing daughter by a non-PANS doc! He was a savvy neurologist. When he said he would do it if it was HIS child...we knew it was worth a try, and we were desperate. (My d presented with severe sudden-onset OCD and ticcing, age regression, etc.)

 

We have used Dr K's protocol and numerous times Dr L's (which is typically a few weeks)-- It is well worth a try. Expect that you will see some activation, as Dedee said so well above, this is a normal reaction to the medication. Give it 3 weeks minimum and then if the activation is too severe you can back it off, 3 weeks can help. IF your PANS doc is recommending it is most likely worth a try.

Edited by t_mom

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...